Numerische Mathematik

, Volume 61, Issue 1, pp 59–72 | Cite as

The area of the Mandelbrot set

  • John H. Ewing
  • Glenn Schober


We obtain upper bounds for the area of the Mandelbrot set. An effective procedure is given for computing the coefficients of the conformal mapping from the exterior of the unit circle onto the exterior of the Mandelbrot set. The upper bound is obtained by computing finitely many of these coefficient and applying Green's Theorem. The error in such calculations is estimated by deriving explicit formulas for infinitely many of the coefficients and comparing.

Mathematics Subject Classification (1991)

30-04 30C50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Douady, A., Hubbard, J. (1982): Itération des polynômes quadratiques complexes. C. R. Acad. Sci. Paris294, 123–126Google Scholar
  2. 2.
    Ewing, J.H., Schober, G. (1990): On the coefficients of the mapping to the exterior of the Mandelbrot set. Mich. Math. J.37, 315–320Google Scholar
  3. 3.
    Gronwall, T.H. (1914–15): Some remarks on conformal representation. Ann. of Math.16, 72–76Google Scholar
  4. 4.
    Jungreis, I. (1985): The uniformization of the complemen of the Mandelbrot set. Duke Math. J.52, 935–938Google Scholar
  5. 5.
    Levin, G.M. (1988): On the arithmetic properties of a certain sequence of polynomials. Russian Math. Surveys,43, 245–246Google Scholar
  6. 6.
    Milnor, J. (1989): Self-similarity and hairiness in the Mandelbrot set. In: M. Tangora, ed. Computers in Geometry and Topology. Lec. Notes Pure Appl. Math.114, Dekker, New York, pp. 211–257Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • John H. Ewing
    • 1
  • Glenn Schober
    • 1
  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA

Personalised recommendations